Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 412, NWS Birmingham, AL

July 28, 2005Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 28, 2005, 4:54 PM CDT for Montgomery County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 4:54 PM CDT (21:54 UTC)
Expired
Jul 28, 2005, 5:17 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282154
SVRBMX
ALC101-282230-
/O.NEW.KBMX.SV.W.0412.050728T2154Z-050728T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 530 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SNOWDOUN...OR ABOUT 6 MILES SOUTH OF MONTGOMERY...AND MOVING SOUTH
  AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SPRAGUE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3234 8614 3236 8627 3220 8640 3210 8619

$$

10/ARM
2 follow-up statements
000 
WWUS54 KBMX 282207
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT THU JUL 28 2005

ALC101-282230-
/O.CON.KBMX.SV.W.0412.000000T0000Z-050728T2230Z/
MONTGOMERY AL-
505 PM CDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR
CENTRAL MONTGOMERY COUNTY...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR SNOWDOUN...OR ABOUT 9 MILES SOUTH OF 
MONTGOMERY. THIS STORM WAS NEARLY STATIONARY.

HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. ONE HOUR RAINFALL 
AMOUNTS OF 1 TO 2 INCHES COULD FALL OVER THE AREA.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF MONTGOMERY COUNTY.

LAT...LON 3231 8618 3231 8633 3223 8640 3213 8627

$$

10/ARM
000 
WWUS54 KBMX 282217
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT THU JUL 28 2005

ALC101-282227-
/O.CAN.KBMX.SV.W.0412.000000T0000Z-050728T2230Z/
MONTGOMERY AL-
517 PM CDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3231 8618 3231 8633 3223 8640 3213 8627

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:40 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 28, 4:40 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT THU JUL 28 2005

.DISCUSSION... FIRST THINGS FIRST...AFTERNOON AND EARLY EVENING
CONVECTION ACROSS CENTRAL ALABAMA. TAKING A LOOK AT THE LATEST
RADAR IMAGERY... THUNDERSTORMS ARE QUITE VIGOROUS FROM NEAR
TUSCALOOSA TO NEAR BUTLER IN CHOCTAW COUNTY. QUASI-STATIONARY
FRONT/PRE-FRONTAL TROUGH WAS LOCATED BETWEEN BIRMINGHAM AND
MONTGOMERY THIS AFTERNOON...WITH LIGHT NORTH WINDS ON THE NORTH
SIDE. SURFACE DEW POINTS REMAIN IN THE 70S STATEWIDE WITH THE
CLOSEST 60S IN WESTERN TENNESSEE NEAR DEW POINT FRONT FROM BNA TO
MEM. A WEAK WAVE OF LOW PRESSURE WAS LOCATED NEAR THE ACTIVE
CONVECTION IN THE SOUTHWEST. FIRST PERIOD POPS WILL HAVE LEFT OVER
WEATHER MENTIONED...AS 60 TO 80 POPS WILL BE INSTALLED FROM TCL-
BHM-MGM. ELSEWHERE SCATTERED ACTIVITY WILL BE MENTIONED. WITH THE
ATMOSPHERE STILL VERY MOIST...A FEW HEAVY DOWNPOURS ARE LIKELY
WITH ONE TO TWO INCHES OF RAIN IN SHORT PERIOD OF TIME. THE
STRONGER STORMS ARE ALSO EXHIBITING QUITE A BIT OF ELECTRICAL
CHARGE.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT THIS PERIOD BUT WILL LEAN
TOWARD THE NAM AS I LIKE ITS HANDLING OF THE MASS FIELDS AND QPF
JUST A TAD BETTER. AS FOR MOS GUIDANCE...TOOK A MIX OF THE NAM/GFS
AND COOP FOR THE GRID DISPLAY. FRIDAY WILL SEE BOTH BOUNDARIES SAG
SOUTHWARD A BIT AND BOTH BOUNDARIES WILL MOST LIKELY SEE SOME
CONVECTIVE DEVELOPMENT IN ADDITION TO MESO-SCALE BOUNDARIES. THE
MOST COVERAGE WILL OCCUR FAR SOUTH. DRIER AIR SINKS ALITTLE FARTHER
SOUTH ON SATURDAY...BUT LEFT SMALL CHANCE POPS NORTH.

AFTER SATURDAY EVENING...GFS ADVERTISES WEAKNESS IN UPPER TROUGH/COL
HANGS OVER THE SOUTHEAST. SOME UNCERTAINTY EXISTS IN WHICH FLOW
PATTERN WILL DOMINATE CENTRAL ALABAMA...SOUTH OR NORTH COMPONENT.
WEAK DIFFUSE SURFACE BOUNDARY ALSO MEANDERS AROUND THE REGION.
THEREFORE...WENT CLOSE TO GFS GUIDANCE AND DID NOT ALTER CURRENT
FORECAST TOO MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  86  68  88 /  40  50  30  20
ANNISTON    71  86  70  88 /  40  50  30  40
BIRMINGHAM  72  86  70  88 /  40  50  30  20
TUSCALOOSA  72  86  70  92 /  40  50  30  20
CALERA      72  86  70  89 /  40  50  30  40
AUBURN      71  88  70  87 /  40  70  40  50
MONTGOMERY  73  90  73  87 /  60  70  40  50
TROY        73  90  72  87 /  60  70  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

75/LINHARES
Hazardous weather outlook, Jul 28, 1:30 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUL 28 2005

ALZ011>015-017>050-291100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

NUMEROUS SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED BETWEEN 2 PM
AND 10 PM ACROSS THE ENTIRE REGION.  FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN WITH ISOLATED AMOUNTS OVER TWO
INCHES...AND ISOLATED WIND GUSTS AT OR ABOVE 60 MPH WILL OCCUR.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

A FEW STRONG THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY AS A COLD
FRONT APPROACHES THE AREA.  GUSTY WINDS UP TO 45 MPH...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE EXPECTED
TO BE THE MAIN HAZARDS WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 4:15 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT THU JUL 28 2005

ALZ039-282145-
MARENGO-
415 PM CDT THU JUL 28 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 445
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SWEET WATER...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SWEET WATER AND
MAGNOLIA THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.